Press "Enter" to skip to content

Spike in overdoses leads Spring Grove to train paramedics, village employees how to teach public to use naloxone

During the COVID-19 pandemic, Spring Grove officials said they saw an increase in emergency calls for people experiencing drug overdoses.

The pandemic, which also drew an increase in calls for assistance for those experiencing a variety of mental health issues, prompted Spring Grove Fire Protection District Chief Paul Klicker to reach out to Live4Lali requesting a review of the use of naloxone, commonly known by the brand name Narcan, for his department and others in his community.

“It’s a great thing for the community,” Klicker said of the availability of the life-saving nasal spray to be readily available in people’s homes or anywhere in the community.

On Monday, Arlington Heights-based nonprofit Live4Lali delivered 120 boxes of Narcan, each box has two doses of the nasal spray, that can be used to reverse fatal opioid overdoses.

The department wants its emergency responders and village employees to be trained in how to teach others in the community, such as those living with people with substance abuse disorder, how to use the spray at home or anywhere they may find someone experiencing an overdose.

On Monday, representatives from Live4Lali reviewed the basic steps in using the spray at the fire protection building with a handful of firefighters and public works employees present. The fire district plans on training others in the community, including at the schools.

Boxes of Narcan, a brand name for naloxone, on display during a training session Monday, Sept. 12, 2022, for Spring Grove Fire Protection District firefighters and paramedics on how to teach others to use naloxone in an overdose situation.

Boxes of Narcan, a brand name for naloxone, on display during a training session Monday, Sept. 12, 2022, for Spring Grove Fire Protection District firefighters and paramedics on how to teach others to use naloxone in an overdose situation. (Gregory Shaver – gshaver@shawmedia.com/)

Naloxone is safe, easy to use and to “saturate the streets with Narcan” will save lives, said Charlie Sullivan, the McHenry County outreach coordinator for Live4Lali.

Live4Lali was formed in 2009 by the mother and sister of Alex Laliberte shortly after his accidental overdose. The group strives to prevent substance abuse disorder and also helps provide resources, safety measures and paraphernalia, such as clean needles and fentanyl test strips, for those who are still using.

Monday would have been Laliberte’s 34th birthday.

Spring Grove is the first community in McHenry or Lake county to reach out to the organization requesting they train their employees on how to train others on the use of naloxone, said Laura Fry, the Live4Lali’s executive director.

Spring Grove Fire Protection District firefighter Jacob Blount listens to a lecture during a training session Monday, Sept. 12, 2022, put on by Live4Lali on how to teach others to use naloxone in an overdose situation.

Spring Grove Fire Protection District firefighter Jacob Blount listens to a lecture during a training session Monday, Sept. 12, 2022, put on by Live4Lali on how to teach others to use naloxone in an overdose situation. (Gregory Shaver – gshaver@shawmedia.com/)

“This is amazing,” Fry said of Spring Grove’s proactive approach. “They are taking this many steps forward. When they respond to an overdose, they want to leave Narcan and fentanyl strips with whoever is there, especially if they refuse transport to a hospital.”

Fry and others who presented on Monday said when a person overdoses, is then given the nasal spray – which is just one spray in one nostril – and revived, they often refuse to go to the hospital.

They often feel very sick and must be monitored. Some, because they are so sick, will use again if left alone.

Additionally, there is a strong likelihood of the overdose to kick back in after a short period of time, Fry said. The reversing effects of naloxone last between 30 and 60 minutes, however opioids are active in the system between two and eight hours.

“The naloxone just sits on the brain receptors and does not allow the opioids to reattach, but they are still there in the brain,” Fry said. “That naloxone barrier only lasts 30 to 60 minutes, and then the opioids can reattach and often times the person will re-overdose, requiring an additional dose of naloxone.”

Stefanie Gattone, from Live4Lali, teaches Spring Grove Fire Protection District firefighters and paramedics Monday, Sept. 12, 2022, on how to teach others to use naloxone in an overdose situation.

Stefanie Gattone, from Live4Lali, teaches Spring Grove Fire Protection District firefighters and paramedics Monday, Sept. 12, 2022, on how to teach others to use naloxone in an overdose situation. (Gregory Shaver – gshaver@shawmedia.com/)

Each naloxone pump has just one dose.

Narcan is safe for all ages, Fry said.

“There is no harm in having these items in the home,” Fry said.

The youngest person she trained to use opioid reversing nasal spray was an eight-year-old-girl in Lake County whose mom was a heroin addict. She was the only one living in the home with her mom, so she needed to learn how to save her mom’s life should she overdose, Fry said. Today, five years later, Fry said this mom is in recovery and recently gave birth to another child.

Naloxone is so safe it can even be used for a pet should they accidentally ingest an opioid, Fry said.

“When we respond to an overdose, we want to leave the Narcan kits there with who ever is there,” Battalion Chief John Rice said.

Source: The Daily Chronicle

Be First to Comment

    Leave a Reply

    %d bloggers like this: